Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Fort Worth, TX

April 26, 2023Leon County, Robertson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 26, 2023, 9:01 PM CDT for Leon County, Robertson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2023, 9:01 PM CDT (02:01 UTC)
Expired
Apr 27, 2023, 12:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Leon County, TX, Robertson County, TX

The radar

The Ft Hood radar (KGRK), 140 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 9:10 PM CDTFLASH FLOOD1 Ene Leona, TXDELAYED REPORT: SEVERAL FLOODED ROADS REPORTED THROUGHOUT THE COUNTY, ESPECIALLY NEAR LEONA. CULVERT DAMAGES ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

742 
WGUS54 KFWD 270201
FFWFWD
TXC289-395-270500-
/O.NEW.KFWD.FF.W.0009.230427T0201Z-230427T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
901 PM CDT Wed Apr 26 2023

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Leon County in central Texas...
  Central Robertson County in central Texas...

* Until midnight CDT.

* At 901 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Leon and Robertson counties. Between 1 and 3 
  inches of rain have fallen. Another 1 to 2 inches of rain is 
  possible through 11 pm. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets, and underpasses as well as other
           poor drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Buffalo, Franklin, Centerville, Fort Boggy State Park, Camp Creek 
  Lake, Lake Limestone, Twin Oak Reservoir, Corinth, Jewett, Hilltop 
  Lakes, Redland, Normangee, Marquez, Leona, Robbins, Flynn, Ridge, 
  Seale, Easterly and Bald Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3096 9632 3100 9669 3119 9666 3136 9632
      3138 9632 3144 9617 3150 9574 3149 9573
      3147 9573 3146 9575 3146 9573 3133 9571
      3111 9580 3111 9594

FLASH FLOOD...RADAR INDICATED

$$

TR.92
1 follow-up statement
670 
WGUS74 KFWD 270451
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
1151 PM CDT Wed Apr 26 2023

TXC289-395-270501-
/O.EXP.KFWD.FF.W.0009.000000T0000Z-230427T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Leon TX-Robertson TX-
1151 PM CDT Wed Apr 26 2023

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT FOR LEON 
AND CENTRAL ROBERTSON COUNTIES...

The heaviest rainfall has ended across the warned area. However, 
additional light rain over  the next two hours may continue to run 
off and cause flooding of streams and creeks as well as other low 
lying and poor drainage areas. Please continue to heed remaining 
road closures.

LAT...LON 3096 9632 3100 9669 3119 9666 3136 9632
      3138 9632 3144 9617 3150 9574 3149 9573
      3147 9573 3146 9575 3146 9573 3133 9571
      3111 9580 3111 9594

$$

Stalley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 6:44 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 26, 6:44 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
644 PM CDT Wed Apr 26 2023

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:

Severe storms are ongoing across Central Texas. Giant hail,
tornadoes and damaging wind gusts will remain a threat through the
rest of the evening and early the early night.

The main change from the previous discussion was to shift the threat
for severe weather south of the immediate I-20 corridor. Although
there are a few isolated storms north of I-20, the main threat
would be small hail and lightning.

For Central Texas, the threat for giant hail will continue
shifting eastward as the storms gradually grow upscale. As the
storms congeal into a complex of storms, expect the threat to
transition into a damaging wind and wind-blown large hail.
Embedded tornadoes will also be possible within any bowing
segments of the line.

The threat for severe weather will shift east and southeast of our
region tonight as a cold front pushes through the region.

An elevated storm or two cannot be ruled out tomorrow as the
parent mid-level shortwave moves overhead. Steep mid-level lapse
rates may lead to a few instances of small hail, but the overall
severe weather potential tomorrow will remain low.

Hernandez

Previous Discussion:
/Severe Weather Today/

An episode of significant severe weather will materialize this
afternoon. North and Central Texas residents should be prepared
for large hail, damaging winds and a few tornadoes. In addition,
there will be a heightened flash flooding threat late this
afternoon across eastern portions of Central Texas and East Texas.

A cluster of elevated sub-severe storms continues moving eastward
across North Texas, leading to a continued threat for hail and
gusty winds along and north of the warm front. The warm front
generally resides along the I-20 corridor, evident by the
southerly component of the winds south of the front and
easterly/northeasterly winds north of the front. Although the
front is generally along the I-20 corridor, much of the region
continues to experience a fairly good amount of SBCIN in the wake
of earlier showers and storms as well as the dense cloud cover in
place.

As we approach the afternoon, the initial area to watch for rapid
thunderstorm development will be along/south of I20 and west of
US-281. Visible imagery is depicting partial clearing is ongoing
with temperatures approaching 80s degrees. With afternoon heating
and MLCAPE expected to exceed 2500 J/Kg, any thunderstorm that
develops will be capable of producing large hail that may approach
or exceed baseball size. Given that the storms south of the warm
front are likely to be surface based, not only will there be a
significant hail threat, but the tornado threat will also increase
as the storms move eastward. Surface southeasterly winds veering
with height will result in classic right-turning hodographs, with
a strong tornado or two not out of the question this
afternoon/early evening.

Additional convective development is expected along the true
front as it moves southward late this afternoon. Initial
thunderstorm development will likely be supercellular with a large
to very large hail threat continuing. Tornadoes and damaging
winds will continue to pose a threat south of the I-20 corridor,
generally across southern portions of North Texas and into Central
Texas.

As the supercells move eastward, the expectation is for upscale
growth into a complex of thunderstorms. There will be a
transition to mainly a damaging wind threat along with wind-driven
large hail. Sufficient 0-3km shear will be in place to mention
the potential for quick tornadoes along any north/south oriented
segment of the line of storms. As if that wasn't enough,
torrential rainfall may lead to flash flooding, especially across
eastern portions of Central Texas and East Texas. Antecedent
conditions will lead to rapid runoff of any precipitation, and
with latest HREF PMM depicting isolated areas of 5" of rain, it's
important to remain vigilant of flooded areas this evening and
tonight. If you come up on any flooded roads, TURN AROUND DON'T
DROWN!

The bulk of the convection should be exiting our region by around
midnight. In doing so, the threat for severe weather will shift
away from the entire region. A few elevated storms cannot be ruled
out as far North as North Texas around/after midnight. Although
some small hail cannot be ruled out, the overall severe weather
threat will remain low.

Dry and cooler air will filter in tomorrow, keeping temperatures
in the upper 60s to mid 70s throughout the region. Winds will be
out of the northwest generally between 20-25. Thursday night will
be fairly cool across the region with upper 40s to lower 50s
expected.

Hernandez

&&

.LONG TERM... /Issued 221 PM CDT Wed Apr 26 2023/
/Friday Onward/

After today's weather maker and tomorrow's brief reprieve,
another threat for strong to severe storms will present itself on
Friday. A potent shortwave trough will be digging southeastward
through the day on Friday, leading to rapid northward mass
response. Enough moisture should be in place for thunderstorms to
develop along the leading edge of a rapidly moving cold front
through the afternoon. At this time, the main threat Friday
afternoon appears to be large hail and damaging winds.

Given the parent mid-level low will lag behind the main surface
feature, a few additional showers and storms will be early
Saturday morning. The overall severe weather threat will remain
low given a lack of appreciable instability/shear.

Saturday will remain fairly cool with highs in the 60s areawide
and northerly winds throughout much of the day.

A warm-up trend will commence on Sunday as mid-level ridging
moves overhead. Temperatures as we start the new work-week will
range from the mid 70s/80s to widespread mid 80s by Wednesday.
Southerly winds will persist each day, generally between 15-20 mph
with no precipitation expected through at least the latter half
of next week.

Hernandez

&&

.AVIATION... /NEW/
/00Z TAFs/

Concerns...Destructive storms are ongoing across Central Texas.
Storms will continue to impact KACT through the next few hours.

The main area of convection has moved away from North Texas TAF
sites, but a few lingering rain showers will be possible through
around 02Z in North Texas. Across Central Texas, KACT remains
under another threat for severe weather at around 7:30 pm before
the threat moves off to the east.

MVFR continues to impact the region, with IFR expected to develop
closer to midnight areawide. The IFR will persist through much of
the night before gradually lifting around sunrise. By noon
tomorrow, VFR is expected as northerly winds persist. Winds
tomorrow will be out of the north/northwest generally between
10-15 knots.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    57  70  52  81  55 /  70   5   0  40  70
Waco                58  72  51  81  55 /  90   5   0  30  70
Paris               57  68  48  76  56 /  80  30   5  20  70
Denton              54  68  47  79  51 /  70   5   0  40  70
McKinney            56  68  49  78  54 /  80  10   0  30  70
Dallas              59  70  52  80  55 /  80   5   0  40  70
Terrell             59  70  50  79  56 /  90  20   0  30  70
Corsicana           60  72  52  81  58 / 100  20   0  30  70
Temple              57  75  52  84  55 /  80   5   0  30  70
Mineral Wells       53  71  50  83  51 /  50   0   0  40  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 26, 7:35 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
735 PM CDT Wed Apr 26 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-280000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
735 PM CDT Wed Apr 26 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
The severe weather threat will continue into tonight across portions
of Central Texas with storms capable of large hail, damaging winds,
and tornadoes. Additionally, locally heavy rainfall may result in
flash flooding, especially across eastern Central Texas and East
Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated storm or two will be possible Thursday morning across
eastern portions of North and Central Texas. Cannot rule out small
hail with the strongest storms.

Another cold front arrives late Friday with scattered thunderstorms
possible along and ahead of the front. Some severe weather will be
possible, mainly across Central Texas with hail and damaging winds as
the main threats.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely in Central Texas this evening.

In the hours before

Local storm report, Apr 26, 8:05 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
805 PM CDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             9 WNW JEWETT            31.41N 96.28W
04/26/2023  M1.75 INCH       LIMESTONE          TX   AMATEUR RADIO

&&

MB
Local storm report, Apr 26, 8:18 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
818 PM CDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 W JEWETT              31.38N 96.27W
04/26/2023  M2.00 INCH       LEON               TX   EMERGENCY MNGR

&&

MB
Special weather statement, Apr 26, 8:19 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
819 PM CDT Wed Apr 26 2023

TXZ119-270145-
Dallas TX-
819 PM CDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of southern Dallas
County through 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Hill, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Dallas, Irving, Grand Prairie, Desoto, Cedar Hill, Duncanville,
Lancaster, Balch Springs, University Park, Glenn Heights, Red Oak,
Highland Park, Hutchins, Cockrell Hill, Ovilla, Cedar Hill State
Park, Dallas Love Field, Joe Pool Lake and Mountain Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3272 9661 3254 9680 3255 9702 3256 9704
      3261 9704 3288 9688
TIME...MOT...LOC 0119Z 213DEG 21KT 3258 9693

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

92
Local storm report, Apr 26, 8:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
827 PM CDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      9 NW JEWETT             31.45N 96.27W
04/26/2023                   LIMESTONE          TX   AMATEUR RADIO

            NEAR FM 39 AT FM 1512.

&&

MB
Special weather statement, Apr 26, 8:40 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
840 PM CDT Wed Apr 26 2023

TXZ119-270215-
Dallas TX-
840 PM CDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of eastern Dallas
County through 915 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dallas, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Dallas, Garland, Mesquite, Richardson, Rowlett, Wylie, Lancaster,
Balch Springs, University Park, Sachse, Highland Park, Hutchins,
Cockrell Hill, Sunnyvale, White Rock Lake, Buckingham and Lake Ray
Hubbard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3299 9661 3298 9652 3279 9652 3261 9676
      3274 9692 3299 9670
TIME...MOT...LOC 0140Z 222DEG 28KT 3274 9678

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

92
Local storm report, Apr 26, 8:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
850 PM CDT WED APR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             3 NE TEMPLE             31.14N 97.33W
04/26/2023  E1.75 INCH       BELL               TX   AMATEUR RADIO

            QUARTER TO GOLF BALL SIZED HAIL NEAR I-35 AT
            LOOP 363.

&&

MB

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:06 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCoryell, Lampasas54 min
Apr 26, 7:07 PM CDTTornado WarningFWDLimestone38 min
Apr 26, 7:20 PM CDTAreal Flood AdvisoryFWDHill, Limestone, McLennan3 hr
Apr 26, 7:36 PM CDTSevere Thunderstorm WarningFWDFreestone, Leon, Limestone54 min
Apr 26, 7:41 PM CDTAreal Flood AdvisoryFWDBell, Falls, Limestone3 hr
Apr 26, 7:47 PM CDTAreal Flood AdvisoryFWDLimestone3 hr
Apr 26, 7:57 PM CDTSevere Thunderstorm Warning Destructive damage threatFWDBell, Coryell63 min
Apr 26, 8:02 PM CDTFlash Flood WarningFWDFalls, Limestone, McLennan3 hr
Apr 26, 8:07 PM CDTRiver Flood WarningFWDLimestone19 hr
Apr 26, 8:08 PM CDTRiver Flood WarningFWDDallas29 hr
Apr 26, 8:08 PM CDTRiver Flood WarningFWDHenderson, Navarro62 hr
Apr 26, 8:19 PM CDTSpecial Weather StatementFWDDallas26 min
Apr 26, 8:30 PM CDTSevere Thunderstorm WarningFWDLeon60 min
Apr 26, 8:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDFalls, Limestone, Robertson66 min
Apr 26, 8:40 PM CDTSpecial Weather StatementFWDDallas35 min
Apr 26, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDBell, Falls, Milam60 min
Apr 26, 9:18 PM CDTFlash Flood WarningFWDBell3 hr
Apr 26, 9:35 PM CDTSpecial Weather StatementFWDHunt25 min
Apr 26, 10:03 PM CDTSpecial Weather StatementFWDFannin27 min
Apr 26, 10:40 PM CDTSpecial Weather StatementFWDLamar35 min
Apr 26, 10:48 PM CDTSevere Thunderstorm WarningFWDLamar42 min
Apr 26, 11:19 PM CDTAreal Flood AdvisoryFWDMilam3 hr
Apr 26, 11:47 PM CDTSpecial Weather StatementFWDMilam28 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.